Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 197, NWS Mobile, AL

June 20, 1997Santa Rosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Jun 20, 1997, 1:53 PM CDT for Santa Rosa County, Florida. It was in force for 67 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 20, 1997, 1:53 PM CDT (18:53 UTC)
Expired
Jun 20, 1997, 3:00 PM CDT
In force
67 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Santa Rosa County, FL

The radar

The Eglin Afb radar (KEVX), 106 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 2:00 PM CDTThunderstorm Wind 50Munson, FLSeveral trees were blown down in the Munson community.
Jun 20, 2:00 PM CDTHail 0.75Munson, FLDime size hail was reported in the Munson community.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 6.9 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 1997-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2531 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 1997-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2531 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

186 
WUUS1 KMOB 201852 RRA
SVRMOB
FLC113-202000-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
153 PM CDT FRI JUN 20 1997
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  300 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTHWEST FLORIDA
 
   ...SANTA ROSA COUNTY
 
AT 153 PM CDT MOBILE DOPPLER WEATHER RADAR INDICATED A SEVERE
THUNDERSTORM OVER NORTH CENTRAL SANTA ROSA COUNTY.
 
THE STORM WAS LOCATED JUST WEST OF MUNSON AND IS MOVING TO THE EAST AT
10 MPH.
 
 
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:37 AM CDT, 11 hours 16 minutes earlier.

Area forecast discussion, Jun 20, 2:37 AM CDT, 11 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE ALABAMA
235 AM CDT FRI JUN 20 1997

00Z UPR AIR PROGS SHOW LO/MID LVL RDG FM FL KEYS INTO CTRL GULF WHILE
H5 S/W SLIDING EAST ACRS FA.  VAPOR IMAGERY SHOWS THIS SYSTEM WELL
WITH DARKENING OVR LWR MS VLY AND SURGE OF INSTABILITY IGNITING STG
STM CLUSTER OVR OPEN GULF FM 60 S OF FT MORGAN TO 60S OF PNS.  THIS
DARK SLOT INITIALIZED WELL BY ETA MODEL...GETS TO FL PANHANDLE THEN
LIFTS N DURING DAY WITH FLOW OFF GULF FM WSW. SFC RDG
BUILDS FM SRN FL INTO NRN GULF THRU PD...ENHANCING WSW FLOW AND
AIDING IN LOLVL ISEN LIFT AND STMS MAINLY ALG COAST WITH AFTN C-BRZ.
ALTHOUGH DEEP LYR MOISTURE IS LIMITED ON LATEST SNDGS UP TO
H5...NGM/ETA SOLUTIONS KEEP IT RATHER LOW WITH MRHS 60 PCT FOR MUCH
OF PD.  AM NOT CONFIDENT THAT IT WILL REMAIN THIS LOW FOR LONG PD OF
TIME WITH FLOW OFF GULF.  THEREFORE WL KEEP A GOOD CHC OF STMS NEXT
TWO DAYS WITH NIGHTS LESS ACTIVE TO UNEVENTFUL WITH LOSS OF AFTN
HEATING. DAYTIME TMPS CUD BE A PRBLM IF MORNING CLDS HANG IN OR
THICKEN AND SHWRS/STMS DVLP.  ANY BRKS THO SHUD ALLOW FOR SUN TO HEAT
AFTNS INTO UPR 80S SO WL GO WITH THAT SCENARIO...A BIT COOLER NEAR
SHORE. WITH DWPTS XPCTD IN MID 70S...SUCH WILL BE NIGHT LOWS.

FOR MARINE AREA...BOUYS SHOW S TO SW WINDS ARND 10KTS AND SEAS WELL
OFFSHORE AT 3 FT.  DURING THE DAY EXPECT WINDS TO INCR FM SW 15 KTS
NEAR SHORE AND 20 KTS WELL OFFSHORE WITH SEAS 3 TO 4 FEET.  WINDS AND
SEAS HIGHER NEAR STMS.

MOB 87/73/89/73 5151  PNS 87/73/89/74 5151
DTS 85/73/86/73 5151  EVR 88/72/89/73 4141 10

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 1:47 PM CDTSevere Thunderstorm WarningMOBOkaloosa63 min

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.